Winter Storm, Ashland
- When
- March 10, 12:00 PM CST to March 11, 5:00 AM CST
- Where
- Ashland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
A quick-moving, but potent, low pressure system brought heavy snow to far northwest Wisconsin on the 10th. The heaviest snow, 6 to 8 inches, fell across areas adjacent to Lake Superior.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A quick-moving, but potent, low pressure system brought heavy snow to far northwest Wisconsin on the 10th. The heaviest snow, 6 to 8 inches, fell across areas adjacent to Lake Superior. Gusty winds of 25 to 35 mph caused blowing and drifting of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 10, 3:00 AM CST, 9 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT TUE MAR 10 2009
.DISCUSSION...WELL DEFINED SFC INVERTED TROUGH HAS DEVELOPED
NORTHWARD INTO CWA FROM BROAD AREA OF LOW PRESSURE OVER ERN KS
EARLY THIS MORNING. SPLIT FLOW IN WESTERLIES WELL DEPICTED ON
LATEST RUC80 50H AND ANIMATED WV IMAGERY. SRN BRANCH HAS IMPORTED
SIGNIFICANT PWS NORTHWARD INTO CTRL PLAINS. MOST OF THAT HAS BEEN
FEEDING ACTIVE FRONTAL ZONE DRAPED ACROSS CORN BELT WITH 55/60KT
LLJ ALONG/EAST OF FRONTAL ZONE. 30H JET MAXIMUM HAS ALLOWED
EXPANSION OF UVV/PRECIP ACROSS MID MS VALLEY. NRN BRANCH OF
WESTERLIES AMPLIFYING AS ADVERTISED OVER NRN ROCKIES WITH POOL 0F
-40C WITHIN THERMAL TROF AT 5OH ACROSS NRN MONTANA. BAROCLINIC
LEAF DEVELOPING ACROSS ERN WY/MT IN AREA OF STRENGTHENING
FRONTOGENESIS.
TODAY/WEDNESDAY...AREA OF ENHANCED PRECIP ACROSS MIDWEST SHOULD
DECREASE AS UVV MAX ASSOCIATED WITH UPPER JET PULLS EAST. THIS
SHOULD ALLOW ROOM FOR PROGRESSION OF MAIN FRONTOGENESIS ZONE ON
FORWARD FLANK OF NRN BRANCH UPPER TROF. AS HT FALLS ASSOCIATED
WITH NRN BRANCH TROF PUSHES EAST... MORE ORGANIZED CYCLOGENESIS
STILL APPEARS LIKELY OVER CTRL PLAINS. MDLS TRENDING DOWN ON
MAGNITUDE OF QPF. MDL AVG ABOUT .4 TO .7 INCHES WITH HIGHER AMNTS
ADVERTISED BY HI- RES WRF OUTPUT. STILL EXPECT A PERIOD OF MDT/HVY
SNOW ASSOCIATED WITH VERY GOOD OMEGA WITHIN DGZ THIS AFTERNOON AND
EVENING. SPEED OF SYSTEM AND LOWER QPF MAY ARGUE FOR LOWERING
AMOUNTS. THIS MAY NEED TO BE ADDRESSED IN LATE MORNING ZFP/GRID
UPDATE. AM RELUCTANT TO MAKE WHOLESALE CHANGES AT THIS POINT DUE
TO SEVERAL REASONS. INCREASED SLR SHOULD DEVELOP TOWARDS LAST HALF
OF FAVORED DGZ/OMEGA BULLSEYE..SHIFTING FROM CLIMO 14:1 TO CLOSER
TO 18/20:1. A COUPLED JET PATTERN EMERGES BY LATE AFTERNOON ACROSS
ERN CWA WITH SRN BRANCH LEFT EXIT REGION SUGGESTING 130/14O KTS.
STORM SHOULD EXPLODE TONIGHT AS IT MOVES EAST OF REGION AND
DESPITE LOWERING QPF...SIGNIFICANT WIND WILL PUSH SNOW CONSIDERABLY.
A VERY DEEP LAYER MSTR PROFILE WITH INCURSION OF ARCTIC AIR SHOULD
MAKE VERY GOOD USE OF AVAILABLE PWS. CONDITIONS WILL REMAIN POOR
WITH SNOW/BS THROUGH 18Z ERN HALF OF CWA WHILE WRN HALF STARTS TO
IMPROVE.
.WEDNESDAY NIGHT THROUGH SUNDAY...
STRONG 1045 MB ARCTIC HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY
NIGHT INTO THURSDAY...WITH THE CENTER OF THE HIGH PASSING INTO
SOUTHERN MINNESOTA. ANY LINGERING LAKE EFFECT SNOW SHOWERS SHOULD
DIMINISH QUICKLY DESPITE VERY STRONG COLD ADVECTION...AS WINDS BACK
FAIRLY SIGNIFICANTLY ON WEDNESDAY THAT WILL PUSH LAKE EFFECT SNOW
INTO UPPER MICHIGAN. 850-700 RH VALUES DROP SIGNIFICANTLY AFTER 06
UTC THURSDAY...WHICH WOULD ALSO SHUT OFF ACCUMULATING SNOW SHOWERS.
A COLD NIGHT WITH DANGEROUS WIND CHILLS IS IN STORE ON WEDNESDAY
NIGHT. WINDS WILL WEAKEN SIGNIFICANTLY FROM THOSE SEEN IN THE
DEPARTING WINTER STORM...THOUGH WINDS WILL NOT GO CALM WITH THE CORE
OF THE HIGH PRESSURE PASSING TO THE SOUTH. EXPECT WIND CHILL
READINGS IN THE -25 TO -40 RANGE ACROSS THE NORTHLAND...AND A WIND
CHILL ADVISORY WILL LIKELY BE NEEDED.
HIGH PRESSURE THEN WEAKENS A BIT BUT REMAINS ANCHORED TO THE SOUTH
THROUGH SATURDAY. THE GFS CONTINUES TO BRING IN SOME LIGHT SNOW
SHOWERS/FLURRIES THURSDAY NIGHT INTO FRIDAY NIGHT WITH UPPER LEVEL CYCLONIC
FLOW IN PLACE...THE ECMWF AND CANADIAN REMAIN DRY...KEEPING PRECIP
NORTH OF THE INTERNATIONAL BORDER WHERE THE MAIN FORCING WILL BE.
HAVE CONTINUED A DRY FORECAST FOR NOW WITH THE HIGH IN PLACE THROUGH
SATURDAY. RETURN FLOW WILL ALLOW TEMPS TO REBOUND...30S ON
SATURDAY...AND EVEN A FEW LOW 40S SOUTH ON SUNDAY. THE NEXT CHANCE
OF PRECIPITATION LOOKS TO BE ON SUNDAY.
&&
.AVIATION...A MAJOR STORM SYSTEM WILL EJECT OUT OF THE ROCKIES AND
INTO THE UPPER MIDWEST ON TUESDAY. THIS WILL SPREAD HEAVY SNOW AND
STRONG WINDS TO THE NORTHLAND ON TUES AFTERNOON. EARLY THIS
MORNING...LOWERING CIGS AND -FZRA/-SN WILL PRECEDE THE HEAVY
SNOW...BEFORE DEEP LAYER MOISTURE ARRIVES AND WILL TURN ALL
PRECIPITATION TO SNOW BY TUESDAY MID MORNING IN MINNESOTA TAF
SITES...AND BY EARLY AFTERNOON AT KHYR. IFR/LIFR CONDITIONS WILL
DOMINATE IN HEAVY SNOW AND GUSTY WINDS...ESPECIALLY TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT. STRONG WINDS WILL ALSO CREATE
CONSIDERABLE BLOWING AND DRIFTING OF SNOW INTO WEDNESDAY.
&&
POINT TEMPS/POPS...
DLH 25 -2 9 -11 / 100 100 20 10
INL 16 -7 2 -19 / 100 100 30 10
BRD 26 -3 7 -13 / 100 100 10 10
HYR 34 4 13 -15 / 100 100 20 10
ASX 32 6 11 -14 / 100 100 40 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
WEDNESDAY FOR CARLTON/SOUTHERN ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-PINE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM CDT
WEDNESDAY FOR CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-
NORTHERN AITKIN-NORTHERN CASS-NORTHERN ITASCA-NORTHERN ST.
LOUIS-SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN ITASCA.
WINTER WEATHER ADVISORY UNTIL 4 AM CDT EARLY THIS MORNING FOR
KOOCHICHING.
WI...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
WEDNESDAY FOR ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-SAWYER-
WASHBURN.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM CDT
WEDNESDAY FOR PRICE.
CANNON/DONOFRIOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 507 AM CDT TUE MAR 10 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 507 AM CDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY FREEZING DRIZZLE AND LIGHT SNOW WILL OCCUR EARLY TUESDAY MORNING. PRECIPITATION WILL CHANGE TO SNOW DURING THE MORNING OVER MOST OF NORTHEAST MINNESOTA...AND NORTHWEST WISCONSIN DURING THE AFTERNOON. SNOW WILL INCREASE IN INTENSITY DURING THE AFTERNOON AND EARLY EVENING. WINDS WILL INCREASE BY AFTERNOON IN MOST LOCATIONS. WHITE OUT CONDITIONS ARE EXPECTED TUESDAY NIGHT AS STRONG NORTHWEST WINDS COMBINE WITH LINGERING SNOW TO PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS SYSTEM WILL HAVE A SIGNIFICANT IMPACT ON RESIDENTS OF THE NORTHLAND. TRAVEL WILL BECOME VERY DIFFICULT TO IMPOSSIBLE BY TUESDAY NIGHT...PERSISTING INTO EARLY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ARCTIC AIR WILL COVER THE NORTHLAND EARLY WEDNESDAY WITH LOCAL BLOWING AND DRIFTING SNOW DURING THE MORNING. DANGEROUS WIND CHILL VALUES CAN BE EXPECTED ACROSS NORTHEAST MINNESOTA DURING THE MORNING AND EARLY AFTERNOON. DANGEROUS WIND CHILL VALUES MAY REDEVELOP WEDNESDAY NIGHT AND EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE NATIONAL WEATHER SERVICE BY PHONE OR E-SPOTTER. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
745 AM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WIRT 47.73N 93.96W
03/10/2009 M6.4 INCH ITASCA MN TRAINED SPOTTER
TOTAL FOR MARCH 9
&&
TLONKAThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158107, 158108, 158109, 158110.